Education

Fentanyl: A Dangerous Killer Drug (Part IV)

We are a pill society, taking a pill for everything from headaches to muscle aches, pain, joy, sleep, weight control, and stress. Illicit drugs fit into our culture because people want the immediate escape from painful experiences and isolation with the easy fix of temporary pleasure.

How Can We Protect Our Kids?

While fentanyl poisoning is a concern, we must also consider measures to prevent the use of drugs. Since drug addiction is a disease, we should not criminalize the users as this is an act against oneself, not society.

With each presidential administration, the U.S. has tried a variety of techniques to curb drug use. In 1971, Richard Nixon launched the “War on Drugs.” In the late 80s, the Reagans’ phrase of “Just Say No” combined with harsher penalties for drug crimes. And in 1994, Bill Clinton had the “three strikes law,” which resulted in crowded prison conditions. None of these were very effective.

At schools in the 1980s, “scared straight” techniques were used to frighten kids to not take drugs. Today, those scare techniques do not work because most kids do not feel that it can happen to them.

I interviewed Don Miller, D.Ph., pharmacist at Providence St. Jude Medical Center, about fentanyl. He has seen people die because of fentanyl and thinks it is a huge problem. It is 50 times stronger than morphine and is cheap and easy to make. “Fentanyl is an epidemic,” he said. Miller speaks about drugs to students at elementary schools with the belief that education at all levels is the best method to help kids avoid drugs.

Randy Thomas, M.A. in educational counseling, is the coordinator of Instructional Support/Counseling Services. He supervises 103 counselors with 52,000 students in the CoronaNorco Unified School District. The district has collaborated with District Attorneys Gerald Pfohl of the Corona Police Department, and August Sage, of the Riverside County Sheriff Department to present town hall meetings concerning the danger of fentanyl. This program, started in the Fall 2021, has been held in city centers and schools to educate parents, families, the community, and sixth graders through high school students about fentanyl.

During these meetings people have shared their experiences and videos are shown portraying families who have lost a child by fentanyl poisoning, two of whom are teachers in his district. Witnessing the void and sorrow with families who have lost a loved one does make an impression on all who experience these presentations. Currently, Thomas and others are reviewing and updating the program with the possibility of educating younger students than sixth grade.

Community support is also important. When I was teaching at Chapman University, a group of students approached me to be their adviser for a club they had formed, called Born to Win. Members of this group had been addicted to drugs and were sober and wanted to stay drug free. Through this community of support and creativity they were able to stay away from drugs. Prevention through the Mental Health Recovery Projects for the education of both youth and parents are available. These are projects that divert students toward healthy behavior and away from drugs and the possibility of fentanyl poisoning.

Neurology students at the University of Southern California (USC) distributed kits that contained strips to test for fentanyl. They also stressed only to buy from a trusted source and to have someone around to know what was taken and how much. Some people might oppose this approach, but with the reality that some college students are going to occasionally use, the idea is to let us test for fentanyl and be safe.

Lastly, let us be prepared to recognize a drug overdose and know what to do about it. Education is our greatest defense against these deaths. The following are suggestions from the publication Center for Drug Control (CDC):

Know the symptoms: Cold, clammy, and or discolored skin/bluish or purplish, which is due to deficient oxygenation of the blood/cyanosis; falling asleep or losing consciousness; small, constricted, pinpoint pupils; slow, weak respiration, or no breathing; choking or gurgling sounds; and limp body.

What to do: Call 911. If they are sleeping or unconscious, move them into a recovery position where you place them on their side to prevent choking. Bend their knees, as in the fetal position and rest their head on top of the arm closest to the floor.

Free doses of Narcan or naloxone (opioid antidote) are available at Community Health Services or the National Institute on Drug Abuse (NIDA).

Mental Health and Recovery Services has prevention projects and can be contacted at 1-855-886-5400 and viewed at https://youtu.be/DorwGkSV41M.

———————————————————————————————————————————————————————————

Protect local journalism – please subscribe to the print edition or online edition of the Fullerton Observer. All editions are free, but we depend on subscriptions from readers.  Annual subscription is only $39/year. It only takes a minute – Click Here To Subscribe. Thank you for your support for the Fullerton Observer. Click here to view a copy of the print edition.

———————————————————————————————————————————————————————————

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.